Alert archive / Arizona / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Phoenix, AZ

July 10, 2017Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 10, 2017, 10:10 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2017, 10:10 PM MST (05:10 UTC)
Expired
Jul 11, 2017, 1:15 AM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 81 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 5.2 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2017-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 117 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2017-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
117 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
3016 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

801 
WGUS55 KPSR 110510
FFWPSR
AZC007-110815-
/O.NEW.KPSR.FF.W.0001.170711T0510Z-170711T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
1010 PM MST MON JUL 10 2017

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 115 AM MST

* At 1009 PM MST, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to two inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Globe, Miami, Central Heights-Midland City, Claypool and
  Inspiration.

Additional rainfall amounts of another inch are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101

$$

CK
3 follow-up statements
769 
WGUS75 KPSR 110559
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1059 PM MST MON JUL 10 2017

AZC007-110815-
/O.CON.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1059 PM MST MON JUL 10 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR
GILA COUNTY...

At 1057 PM MST, Doppler radar indicated weakening thunderstorms 
across the warned area producing mainly light rain. Up to two inches 
of rain has already fallen over the past hour and a half. Flash 
flooding is expected to begin shortly.

Some locations that will experience flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101

$$

CK
920 
WGUS75 KPSR 110704
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
1204 AM MST TUE JUL 11 2017

AZC007-110815-
/O.CON.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
1204 AM MST TUE JUL 11 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 AM MST FOR 
SOUTHERN GILA COUNTY...

At 1202 AM MST, isolated thunderstorms continue to produce moderate 
to heavy rain across the warned area. Doppler radar estimates over 2 
inches of rain have fallen near Claypool. Areas of flash flooding 
remain possible.

Some locations that will experience flooding include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101

$$

JR
703 
WGUS75 KPSR 110807
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
107 AM MST TUE JUL 11 2017

AZC007-110816-
/O.EXP.KPSR.FF.W.0001.000000T0000Z-170711T0815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
107 AM MST TUE JUL 11 2017

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 115 AM
MST...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3356 11070 3336 11074 3334 11096 3348 11101

$$

JR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 10, 8:00 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, Jul 10, 8:00 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
800 PM MST Mon Jul 10 2017

.SYNOPSIS...
Near normal temperatures are expected through the week as high
pressure remains positioned over the Great Basin. Thunderstorms will
be possible over the higher terrain and parts of the lower deserts
of south-central and southwest Arizona each day. Areas of blowing
dust and strong winds will likely accompany any thunderstorms that
develop.

&&

.DISCUSSION...

This mornings upper air (UA) data and to a bigger extent this
evenings UA data, highlighted the weather pattern that would set up
this afternoon and evening. Despite a very moist boundary with
precip water values near the excessive range this morning, UA data
showed basic convergence aloft over central and western AZ, with
noticeable difluence aloft in eastern AZ. You could tell by the
character of this afternoons thunderstorms. Isolated thunderstorms
developed in central and western AZ with most tops in the 30-40 thsd
ft range, while clusters of large thunderstorms developed in east
and southeast AZ. Some tstms topped out at 55 thsd ft.

Little change will result for the rest of tonight, with diurnally
driven storms in central and western AZ dissipating a few hours
after dark.

Southerly winds aloft will likely spread convective debris clouds,
mainly cirrus, north toward Phoenix for a relatively warm Tuesday
morning. There is still a chance of a northward moving outflow
boundary toward Casa Grande and Phoenix from the southern AZ,
however southward moving storms will likely keep this potential to a
minimum.

Modifications to precip probabilities were downgraded somewhat for
the greater Phoenix area earlier, mainly in the slight chance
range.

It appears this evenings deformation zone in eastern AZ will shift
into New Mexico Tuesday, with the flow aloft becoming southwesterly
and slightly convergent, suggesting a slightly stable atmosphere
with minimal convective activity in our forecast area Tuesday
afternoon and evening.

.PREVIOUS DISCUSSION...This morning's 12Z Phoenix sounding showed
a PWAT of 1.59 inches. When taking a look at the SPC climatology
page, this value ranks above the max moving average of 1.48 inches,
which signifies that the airmass is very moist for this time of
year. In addition, dew points are in the upper 50s to mid 60s across
our forecast area and current mesoanalysis shows PWAT values between
1 and 1.6 inches across our CWA, with the greatest values across the
southern half of the state.

The 850-700 mb wind pattern has a predominately south to
southwestern component to it across southeast California and
southwest Arizona, and a predominately west to northwest component
to it across south-central and southeast Arizona. Thus
thunderstorm initialization will be over the higher terrain of
Arizona and current radar imagery depicts this well with isolated
to scattered thunderstorms across the higher terrain in north,
east, and southeast Arizona. Hi-res models continue to indicate
the possibility for outflow boundaries to make there way into the
valley later this afternoon/evening, primarily from the east
and/or southeast. If this pans out, this will be a primary area of
focus for development of thunderstorms over the lower deserts.

Thunderstorms that develop today will have the potential to
produce gusty winds, lightning, blowing dust, and due to a very
weak steering flow, flooding could be an issue today.

The rest of this week, a chance for thunderstorms will occur each
day, especially across the higher terrain of Arizona. However,
activity might be suppressed a bit before a stronger ridge
rebuilds over the Great Basin by next week. Deterministic model
guidance remains fairly consistent in the northward advancement of
richer monsoon moisture as east/southeasterly flow strengthens
over the Southwest. Heavy rainfall potential could increase as a
result, but this far out details are still somewhat unclear.
Temperatures will remain near seasonal normals, with little day-
to-day change expected this week.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:

Westerly winds 8 to 10 knots will continue through 08z Tue. Only a
slight chance of a thunderstorm is possible mainly Phoenix southeast
Valley through 07z Tue. Otherwise sct clds between 12-14 thsd agl
with bkn cirrus above from 07z Tue through 19z Tue.

Southeast California/Southwest Arizona including KIPL and KBLH:
Through 19z Tue Mostly clear. South to southwest winds 5 to 10 knots.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Wednesday through Sunday:
High pressure ridging aloft over the region will likely limit most
convective activity to the high terrain north and east of Phoenix
during the Wednesday/Thursday timeframe with just isolated
showers/storms making their way into the lower deserts of south-
central AZ during the afternoon/evening hours. Some increase in
convective activity can be expected from Friday into next weekend as
the main upper level high center shifts off to the north allowing an
increase of monsoon moisture to seep into the region from Mexico.
Temperatures to remain near, or slightly above normal through the
period. Minimum humidities to fall into the 15-30 percent range each
day with fair-good overnight recoveries. Winds to mainly follow
typical diurnal trends (outside of thunderstorms).

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...Vasquez/Hernandez
AVIATION...Nolte
FIRE WEATHER...Percha

In the hours before

Special weather statement, Jul 10, 6:43 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
643 PM MST MON JUL 10 2017

AZZ560-563-110230-
Southeast Gila County AZ-San Carlos AZ-
643 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 730 PM MST...

At 643 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hilltop, or 15 miles northeast of Globe. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

This storm will remain over mainly rural areas of Gila County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11069 3360 11053 3349 11037 3335 11054
TIME...MOT...LOC 0143Z 299DEG 3KT 3350 11055

CK
Special weather statement, Jul 10, 7:27 PM MST, 2 hours 43 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
727 PM MST MON JUL 10 2017

AZZ534-537-538-110315-
Aguila Valley AZ-Tonopah Desert AZ-Northwest Valley AZ-
727 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 815 PM
MST...

At 727 PM MST, Doppler radar was tracking a strong thunderstorm over
Wittmann, moving east at 10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Surprise, Wittmann, Circle City, Morristown and Vistancia.

LAT...LON 3392 11243 3390 11238 3375 11230 3365 11269
      3380 11278 3393 11245
TIME...MOT...LOC 0227Z 250DEG 8KT 3379 11255

CK
Special weather statement, Jul 10, 9:19 PM MST, 51 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
919 PM MST MON JUL 10 2017

AZZ558-560-562-563-110500-
Southeast Gila County AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
919 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 1000 PM MST...

At 918 PM MST, Doppler radar was tracking a strong thunderstorm near
Claypool, or near Globe. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe, Central Heights-Midland City and Claypool.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3345 11090 3360 11078 3349 11054 3332 11078
TIME...MOT...LOC 0418Z 304DEG 4KT 3349 11078

CK
Special weather statement, Jul 10, 9:20 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
920 PM MST MON JUL 10 2017

AZZ552-553-555-110500-
Northwest Pinal County AZ-Apache Junction/Gold Canyon AZ-Superior AZ-
920 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 1000 PM MST...

At 920 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles north of Florence, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Florence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3310 11115 3301 11129 3300 11130 3308 11146
      3325 11139 3321 11110
TIME...MOT...LOC 0420Z 289DEG 5KT 3314 11135

CK
Special weather statement, Jul 10, 9:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
928 PM MST MON JUL 10 2017

AZZ548-549-551-553-555-558-110515-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-
928 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1015 PM MST...

At 928 PM MST, Doppler radar was tracking a strong thunderstorm near
Phoenix Mesa Gateway Airport, or near Apache Junction. This storm was
nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mesa, Gilbert, Apache Junction, East Mesa, Queen Creek, Superstition
Mountains, Gold Camp, Kings Ranch, Lost Dutchman State Park, Usery
Mountain Park, Superstition Springs Mall and Phoenix Mesa Gateway
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3324 11151 3328 11172 3351 11171 3344 11140
TIME...MOT...LOC 0428Z 193DEG 4KT 3334 11160

CK
Special weather statement, Jul 10, 10:05 PM MST, 5 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
1005 PM MST MON JUL 10 2017

AZZ548-549-551-553-555-558-110545-
Fountain Hills/East Mesa AZ-Northwest Pinal County AZ-East Valley AZ-
Southeast Valley/Queen Creek AZ-Apache Junction/Gold Canyon AZ-
Pinal/Superstition Mountains AZ-
1005 PM MST MON JUL 10 2017

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
1045 PM MST...

At 1005 PM MST, Doppler radar was tracking a strong thunderstorm over
Phoenix Mesa Gateway Airport, or 7 miles southeast of Gilbert. This
storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Mesa, Chandler, Gilbert, Apache Junction, East Mesa, Sun Lakes, Queen
Creek, Chandler Heights, Gold Camp, Gilbert City Hall, Falcon Field
Airport, Tumbleweed Park, Usery Mountain Park, Superstition Springs
Mall, San Tan Village Mall, San Tan Valley, Seville, Freestone Park,
Superstition Mountains and Kings Ranch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3312 11154 3321 11188 3350 11171 3342 11137
TIME...MOT...LOC 0505Z 193DEG 3KT 3328 11166

CK

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 6:08 PM MSTSpecial Weather StatementPSR52 min
Jul 10, 6:31 PM MSTAreal Flood AdvisoryPSRMaricopa119 min
Jul 10, 6:43 PM MSTSpecial Weather StatementPSRGila47 min
Jul 10, 7:27 PM MSTSpecial Weather StatementPSRMaricopa48 min
Jul 10, 9:19 PM MSTSpecial Weather StatementPSRGila41 min
Jul 10, 9:20 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 10, 9:28 PM MSTSpecial Weather StatementPSRPinal47 min
Jul 10, 9:49 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal116 min
Jul 10, 10:02 PM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal58 min
Jul 10, 10:05 PM MSTSpecial Weather StatementPSRPinal40 min
Jul 10, 10:36 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 10, 11:08 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Jul 10, 11:10 PM MSTSpecial Weather StatementPSR35 min
Jul 11, 2:58 PM MSTSpecial Weather StatementPSRGila47 min
Jul 11, 3:52 PM MSTSpecial Weather StatementPSRGila38 min
Jul 11, 4:33 PM MSTSpecial Weather StatementPSRGila42 min

Nearby

Flash Flood Warnings in Arizona, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.